Pain Management Q&A by Dr. Helm
Prolonged, appropriate, use of any opioid, including OxyContin, for a legitimate medical purpose can lead to a situation where you might undergo withdrawal if you stop the medication. This situation should not be considered "addiction." It is a normal response to the use of the medication. There are many medications we use which should be tapered off (slowly discontinued) when no longer required. For example, if you are on steroids, certain high blood pressure medicines, or anti-seizure medications; these drug dosages should be slowly reduced (tapered) rather than abruptly discontinuing the drug. This is a medical issue and should be handled by your prescribing doctor. In like manner, tapering off of your OxyContin is a medical issue and should be handled by your doctor in case you do have any withdrawal symptoms.
There are many ways to wean off of medications. Generally, if you have time, gradually lowering the dosage of the drugs is the easiest. Rehabilitation centers tend to focus on people who are taking the medication because they have a craving for the opioids, where they give up social activities because of the opioid use and center their life around getting the drugs — rehabilitation centers focus on people who are addicted. As a rule, people who are taking the opioids for a medical reason don't need to go to rehabilitation centers to get off the opioids. If they do, it is because they find the withdrawal symptoms to be a problem rather than that they need the support to control any desire to keep taking the medications.
Thank you for your question.
Last Editorial Review: 2/20/2007
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions